Hail, Guadalupe
- When
- July 19, 5:30 PM MST
- Where
- Guadalupe County, 12 mi SE of Vaughn
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.477, -105.051
Strong northwest flow aloft combined with sufficient low level moisture allowing for the development of isolated severe weather across the central high plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Strong northwest flow aloft combined with sufficient low level moisture allowing for the development of isolated severe weather across the central high plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 19, 2:11 PM MST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 311 PM MDT SUN JUL 19 2009 .DISCUSSION... MAIN FOCUS FOR THE SHORT TERM WILL BE THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS OVER THE NORTHEAST AND EASTERN PLAINS THE REMAINDER OF THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORM WATCH #604 REMAINS IN EFFECT UNTIL 03Z /9PM/. MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. ANY SLOW MOVING OR TRAINING STORMS WILL CREATE HEAVY DOWNPOURS AND THE POTENTIAL FOR LOCALIZED FLASH FLOODING ESPECIALLY OVER AREAS THAT RECEIVED HEAVY RAINFALL YESTERDAY. ACTIVITY WILL CONTINUE TO DEVELOP OFF THE HIGHER TERRAIN IN NORTHWEST FLOW ALOFT. STEERING FLOW WILL MOVE STORMS GENERALLY IN A SOUTHEAST FASHION WITH ACTIVITY SPREADING EASTWARD THIS EVENING. THERE IS STILL SOME UNCERTAINTY AS TO HOW LONG THE STORMS CAN MAINTAIN UPDRAFTS DUE TO WARMER 700 MB /MID LEVEL/ TEMPS IN PLACE. FURTHER WEST...SCATTERED HIGH BASED SHOWERS AND THUNDERSTORMS WILL BE COMMON OVER THE CENTRAL WEST WITH A THREAT FOR DOWNBURST WINDS BUT LITTLE RAINFALL. ALL ACTIVITY SHOULD TAPER OFF BY MIDNIGHT. UPPER HIGH TO REMAIN NEAR THE FOUR CORNERS REGION OVER THE NEXT SEVERAL DAYS KEEPING A PERSISTENT NORTHWEST FLOW ALOFT ALONG WITH PERIODIC BACKDOOR COLD FRONTAL INTRUSIONS. THIS WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS UP FROM THE CENTRAL MOUNTAIN CHAIN TO THE EASTERN PLAINS WHERE THE THREAT FOR MORE SEVERE WEATHER IS POSSIBLE. THIS PATTERN WILL LIMIT BENEFICIAL MOISTURE FROM WESTERN LOCALES BUT CERTAINLY COULD STILL SEE ADDITIONAL HIGH BASED AFTERNOON AND EVENING SHOWERS/STORMS. THERE IS STILL SOME SIGNAL IN THE MEDIUM TO LONG RANGE MODELS OF THE RIDGE POTENTIALLY WEAKENING A BIT OR SHIFTING EAST WHICH COULD AID IN THE RETURN OF SOME MOISTURE TO WESTERN SECTIONS. THIS PATTERN SHIFT IS STILL SOMEWHAT UNCERTAIN AND WILL KEEP PREVIOUS FORECAST OF HIGHER POPS OVER WESTERN LOCALES INTACT. IMPORTANT NOTE...EFFECTIVE WEDNESDAY JULY 22ND AT 300 PM MDT...THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE WILL ISSUE PUBLIC FORECASTS AND WARNING PRODUCTS USING NEW ZONE BOUNDARIES. FOR FURTHER DETAILS... PLEASE REFER TO HTTP://WWW.SRH.NOAA.GOV/ABQ/ZONES/2009PUBLICZONES.PHP /USE LOWER CASE LETTERS/. KW && .AVIATION... SCATTERED THUNDERSTORMS WILL LIKELY FORM CLUSTERS AND LINES AS THEY TRACK SOUTH AND SOUTHEASTWARD THIS AFTERNOON AND EVENING ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AND ALSO IN THE WEST CENTRAL AND SW MOUNTAINS. CONVECTION WILL BE SPOTTIER ELSEWHERE AND LEAST LIKELY OVER THE FOUR CORNERS. THANKS TO A SHORTWAVE CROSSING ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN IN NORTHWEST FLOW ALOFT AND SOME LOW LEVEL SOUTHERLY FLOW...SHEAR AND INSTABILITY PROFILES WILL PROVIDE THE POTENTIAL FOR SEVER STORMS TO DEVELOP UNTIL AROUND 03Z IN THE EAST...INCLUDING THE VICINITY OF KCVN...KTCC...KLVS...KRTN AND KCAO. STORMS WILL LINGER LONGEST ON THE FAR EASTERN PLAINS. MEANWHILE... RELATIVELY DRY LOW LEVEL AIR AND INVERTED V ATMOSPHERIC SOUNDING PROFILES FROM ALBUQUERQUE NORTHWESTWARD WILL RESULT IN SOME VIRGA AND A FEW DRIER THUNDERSTORMS WITH THE POTENTIAL FOR DRY MICROBURSTS TO PRODUCE ERRATIC WIND GUSTS UP TO 45KT. A SIMILAR COVERAGE PATTERN OF THUNDERSTORMS IS EXPECTED MONDAY...AND ADDITIONAL SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THE EASTERN PLAINS AS A BACK DOOR COLD FRONT ENTERS FROM THE NORTHEAST LATE IN THE DAY. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 44 && .FIRE WEATHER... THROUGH THE COMING WORK WEEK...THE CENTER OF THE 500 MB HIGH PRESSURE RIDGE IS EXPECTED TO WOBBLE BETWEEN ARIZONA...NEVADA AND UTAH. THIS WILL ALLOW NORTH AND NORTHWEST FLOW ALOFT TO PERSIST OVER NM WITH REPEATED BACK DOOR COLD FRONTS DROPPING INTO THE STATE FROM THE NORTHEAST. THIS PATTERN WILL SUPPORT DAILY ROUNDS OF SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN...AND ALSO OVER THE SW MOUNTAINS WHERE A MODEST TONGUE OF SUBTROPICAL MOISTURE WILL REMAIN TRAPPED UNDER THE RIDGE. ELSEWHERE...CONVECTION WILL BE MORE ISOLATED WITH THE LOWEST PROBABILITIES OVER THE FOUR CORNERS. DEWPOINTS WILL REMAIN LOW ENOUGH FROM ALBUQUERQUE NORTHWESTWARD FOR A MIXTURE OF WET AND DRY STORMS...SOME VIRGA AND DRY MICROBURSTS WITH THE POTENTIAL FOR ERRATIC WIND GUSTS TO PEAK AROUND 50 MPH. MEANWHILE...THANKS TO SHORTWAVES CROSSING ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN IN NORTHWEST FLOW ALOFT AND SOME LOW LEVEL SOUTHERLY FLOW...SHEAR AND INSTABILITY PROFILES WILL PROVIDE THE POTENTIAL FOR SEVERE STORMS TO DEVELOP BOTH THIS AFTERNOON AND EVENING AND MONDAY AFTERNOON AND EVENING FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN EASTWARD. MONDAYS CONVECTION WILL BE ENHANCED BY A BACKDOOR COLD FRONT THAT WILL ENTER FROM THE NORTHEAST LATE IN THE DAY. MODELS ARE INCONSISTENT WITH THE STRENGTH AND TIMING OF MONDAY NIGHTS FRONT...BUT IT LOOKS LIKE THE FRONT WILL PUSH THROUGH GAPS IN THE CENTRAL MOUNTAIN CHAIN LATE MONDAY NIGHT INTO TUESDAY MORNING AND HELP TO ENHANCE LOW LEVEL MOISTURE UP TO THE CONTINENTAL DIVIDE. THUS...LOOK FOR AN UPTICK IN CONVECTION FROM THE CONTINENTAL DIVIDE EASTWARD TUESDAY AND ANOTHER ACTIVE DAY ON WEDNESDAY AS MOISTURE RECYCLES. DEPENDING ON WHERE THE UPPER HIGH WOBBLES DURING THE MIDDLE AND LATTER HALF OF THE WEEK...STEERING FLOW COULD SHIFT TO A NORTHEAST TO SOUTHWEST DIRECTION WHICH WOULD MAKE THE RIO GRANDE VALLEY MORE ACTIVE AT TIMES. 44 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 65 98 64 97 / 0 10 10 10 GALLUP.......................... 55 92 55 91 / 10 20 10 10 GRANTS.......................... 58 92 57 91 / 10 20 10 10 GLENWOOD........................ 60 97 61 98 / 20 20 20 10 CHAMA........................... 52 85 50 83 / 10 30 20 10 LOS ALAMOS...................... 58 92 56 87 / 10 20 20 20 RED RIVER....................... 48 77 49 74 / 20 40 30 20 TAOS............................ 53 91 52 86 / 20 20 20 20 SANTA FE........................ 58 93 56 89 / 20 20 20 20 SANTA FE AIRPORT................ 62 95 62 91 / 20 20 20 20 ESPANOLA........................ 56 98 57 93 / 10 20 20 10 ALBUQUERQUE HEIGHTS............. 69 98 69 93 / 10 10 10 10 ALBUQUERQUE VALLEY.............. 67 100 67 96 / 10 10 10 10 ALBUQUERQUE FOOTHILLS........... 67 96 67 92 / 10 10 20 10 ALBUQUERQUE WEST MESA........... 67 99 67 95 / 10 10 10 10 SOCORRO......................... 73 100 72 96 / 10 10 20 10 SANDIA PARK/CEDAR CREST......... 59 88 58 85 / 20 20 20 20 MORIARTY/ESTANCIA............... 57 93 60 88 / 20 20 20 20 CARRIZOZO....................... 64 95 65 93 / 30 20 20 20 RUIDOSO......................... 57 85 59 83 / 30 20 20 20 RATON........................... 57 91 56 84 / 30 30 30 20 LAS VEGAS....................... 52 89 51 83 / 30 30 40 20 ROY............................. 56 91 58 83 / 30 30 40 20 CLAYTON......................... 62 93 62 84 / 30 30 40 20 SANTA ROSA...................... 65 95 65 92 / 40 30 30 20 TUCUMCARI....................... 62 97 62 92 / 50 30 40 20 FORT SUMNER..................... 64 96 65 92 / 40 30 40 20 CLOVIS.......................... 63 93 64 90 / 50 30 40 10 PORTALES........................ 64 95 64 92 / 50 30 40 10 ROSWELL......................... 67 101 69 97 / 30 20 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 17/44
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 230 PM MDT SUN JUL 19 2009 NMZ001>021-026-201200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 230 PM MDT SUN JUL 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THE NORTHEAST HIGHLANDS...NORTHEAST AND EASTERN PLAINS UNTIL 9 PM. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. HEAVY DOWNPOURS FROM SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EAST CENTRAL TO NORTHEASTERN PLAINS OF NEW MEXICO AGAIN ON MONDAY AND TUESDAY. DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL WILL BE THE MAIN THREATS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE...OR BY CALLING 1-888-386-7637. KW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 405 PM MDT SUN JUL 19 2009 NMZ005-192245- NORTHEAST HIGHLANDS- 405 PM MDT SUN JUL 19 2009 ...STRONG THUNDERSTORM MOVING OVER WEST CENTRAL COLFAX COUNTY... AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES NORTH OF CIMARRON. MOVEMENT WAS SOUTH AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE CIMARRON AND PHILMONT SCOUT RANCH. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 449 PM MDT SUN JUL 19 2009 NMZ010-015-192315- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS- 449 PM MDT SUN JUL 19 2009 ...STRONG THUNDERSTORM MOVING OVER CENTRAL SOCORRO COUNTY... AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 14 MILES EAST OF ESCONDIDA. MOVEMENT WAS SOUTHEAST AT 5 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL SOCORRO COUNTY. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 510 PM MDT SUN JUL 19 2009 NMZ011-012-192345- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY- 510 PM MDT SUN JUL 19 2009 ...STRONG THUNDERSTORM MOVING OVER FAR WESTERN GUADALUPE COUNTY... AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 18 MILES NORTH OF VAUGHN. MOVEMENT WAS SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE MILAGRO...PASTURA AND PINTADA. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY EVENING FOR NORTHEASTERN NEW MEXICO. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 510 PM MDT SUN JUL 19 2009 NMZ005-192345- NORTHEAST HIGHLANDS- 510 PM MDT SUN JUL 19 2009 ...STRONG THUNDERSTORMS MOVING OVER COLFAX COUNTY... AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES WEST OF RATON. MOVEMENT WAS SOUTHEAST AT 20 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RATON...RATON CREWS AIRPORT AND SUGARITE. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY EVENING FOR NORTHEASTERN NEW MEXICO.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 512 PM MDT SUN JUL 19 2009 NMZ007-192345- FAR NORTHEAST PLAINS- 512 PM MDT SUN JUL 19 2009 ...STRONG THUNDERSTORMS MOVING OVER UNION COUNTY... AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER. THE FIRST STORM WAS 19 MILES NORTHWEST OF KENTON. THE SECOND STORM WAS 18 MILES NORTHWEST OF CLAYTON. MOVEMENT WAS SOUTH AT 5 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIGHWAY 456...HIGHWAY 370...MOUNT DORA AND SENECA. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY EVENING FOR NORTHEASTERN NEW MEXICO. GUYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 547 PM MDT SUN JUL 19 2009 NMZ011-015-200015- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-LOWER RIO GRANDE VALLEY- 547 PM MDT SUN JUL 19 2009 ...STRONG THUNDERSTORM MOVING OVER SOUTHEAST SOCORRO COUNTY... AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES WEST OF BINGHAM. MOVEMENT WAS SOUTHEAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL SOCORRO COUNTY. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. 40
The Cannon AFB radar (KFDX), 132 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173051.